Tornadoes · United States · Texas · 2023
EF1 tornado, Kelleyville to Berea, Texas, March 2, 2023
From Kelleyville to Berea, this EF1 tornado ran 3.3 miles across Marion County on March 2, 2023, touching down at 5:05 PM CST and reaching 400 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 2, 2023
- Touchdown
- 5:05 PM CST (23:05 UTC)
- Lifted
- 5:10 PM CST (23:10 UTC)
- On the ground
- 5 minutes
- Path length
- 3.3 miles (5.2 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Marion County
- Touchdown point
- 32.766, -94.420
- Lift-off point
- 32.812, -94.409
- Record number
- 2303021705-01
The damage survey
22 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A potent upper-level trough progressed from the Four-Corners Region into the Texas Panhandle by late in the afternoon on March 2nd. Strong warm and moist air advection was ongoing in advance of the trough earlier in the morning. This resulted in scattered convection, but this had little effect on increasing instability through the afternoon as temperatures warmed into the mid and upper 70s to lower and mid 80s. Additionally, backing surface winds also promoted increasing low-level shear as well as deep-layer shear with a 50-60 knot low-level jet surging east ahead of the trough and advancing cold front. This environment was supportive of several supercells that developed by late afternoon into the early evening hours, producing several tornadoes in addition to large hail and damaging wind gusts. As the cold front surged east of I-35 by early in the evening, the storm mode eventually became more linear with an increasing threat of more widespread damaging winds along the complex of storms while the threats of large hail and isolated tornadoes continued through the end of the event.
This EF-1 tornado, with estimated maximum winds near 105 mph, affected the Kellyville community west/northwest of Jefferson, and it mainly tracked north along Kellyville Road. The tornado was as its strongest and widest as it crossed State Highway 49. A majority of the damage was to trees through a combination of uprooting and trunk snapping. There were a few outbuildings damaged or mostly destroyed by the wind with some homes and other structures damaged, mainly due to impact from large limbs and trees falling on top of them. Fortunately, there were no injuries or fatalities associated with the tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
27 minutes of warning. NWS SHV issued a tornado warning for this county at 22:38 UTC, 27 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a tornado watch, issued at 20:59 UTC and running to 05:37 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 18:00 UTC | Wind Advisory | SHV |
| 20:59 UTC | 05:37 UTC | Tornado Watch | SHV |
| 22:38 UTC | 23:15 UTC | Tornado Warning | SHV |
| 23:02 UTC | 23:30 UTC | Tornado Warning | SHV |
| 23:24 UTC | 23:52 UTC | Tornado Warning | SHV |
| 03:30 UTC | 04:30 UTC | Severe Thunderstorm Warning | SHV |
| 04:28 UTC | 05:15 UTC | Severe Thunderstorm Warning | SHV |
| 04:37 UTC | 05:03 UTC | Tornado Warning | SHV |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Mar 2, 3:37 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 2, 3:37 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
337 PM CST Thu Mar 2 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Friday Night)
Issued at 336 PM CST Thu Mar 2 2023
A very deep upper trough over Southwest Texas and Southeast New
Mexico will eject east-northeast into Oklahoma tonight while
taking on a slight negative tilt. At the surface, a stalled
frontal boundary was located along and north of Interstate 20
west of the DFW Metroplex, and then east-northeast along the
Interstate 30 corridor in Northeast Texas and Southwest Arkansas.
A rapidly developing surface low is also located along the front
in Western North Texas.
Frontal forcing combined with increase ascent ahead of the upper
trough has resulted in the development of scattered convection
across North Central Texas and farther west across the dryline.
Scattered showers and thunderstorms are also developing across
East Texas south of Interstate 20 in the warm sector. This
development is of particular concern over the next few hours. As
of 15z, wind field across East Texas are not the most conducive
for severe weather development, but model guidance is in good
agreement that this should quickly improve over the next 2 to 3
hours. In addition, mesoanalysis indicates 2000-3000 J/kg of CAPE
in the warm sector. This initial severe weather threat is going to
be largely conditional if any of the convection can become deeply
rooted and mature. If that occurs, severe weather is likely with
the potential for tornadoes, potential strong, and very large
hail. We will also have to watch for the supercells developing
along the Interstate 35 corridor to move into Northeast Texas and
Southeast Oklahoma later this afternoon/early this evening.
While there is still uncertainty regarding the potential for
discrete supercells across our area, there is still higher
confidence is the development of an intense QLCS across Southern
Oklahoma southward into Texas this evening, which will quickly
move eastward and into our forecast area during the mid to late
evening hours. There is the possibility for very strong damage
winds and line-embedded tornadoes. Southeast Oklahoma, Southwest
Arkansas, East Texas, and possibly extreme Northwest Louisiana,
remain the areas of greatest concern, even with the QLCS. Some of
the high-resolution model guidance suggests the QLCS may begin to
weaken with eastward extent in Louisiana during the early morning
hours of Friday due to warmer temperatures aloft and weaker
forcing for ascent.
The bulk of the intense convection should move east and out of the
forecast area around or just after sunrise Friday morning.
However, some additional wrap-around precip is likely north of
Interstate 20 through the mid to late morning hours as the
departing upper trough and surface low lift northeast. Cold
temperatures aloft may provide enough instability for a few
isolated thunderstorms in the wrap-around precip. No additional
precipitation is expected after noon Friday.
A narrow axis of total rainfall amounts of 3 to 5 inches is still
possible across Southeast Oklahoma and into Southwest Arkansas.
Locally higher amounts are also possible, which could result in
flooding. Expected rainfall amounts should be much lower farther
southeast, so the Flood Watch was maintained with no changes.
Gradient winds are also expected to increase this evening and
especially during the early morning hours across the entire
forecast area. Sustained wind speeds of 20 to 30 mph are likely,
and there could be some gusts between 35 and 45 mph. The pressure
gradient should finally relax allowing wind speeds to gradually
diminish after noon Friday. Significantly cooler temperatures are
also expected Friday as the west-northwest winds result in strong
cold air advection. Daytime highs on Friday will likely only be in
the mid 50s across the northern zones to lower 70s in Central
Louisiana. Overnight lows Friday night and into Saturday morning
will fall into the upper 30s to mid 40s.
CN
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 336 PM CST Thu Mar 2 2023
The region will remain under the influence of surface high pressure
on Saturday, resulting in light winds and mostly clear skies.
Temperatures will start out in the upper 30s to lower 40s, with
highs climbing into the low to mid 70s. Mostly clear skies will
continue on Sunday, but southerly winds will return as the sfc high
shifts east of the region. This will allow for warmer temps, with
morning lows in the 40s and highs climbing into the mid to upper 70s.
By early next week, expect the warming trend to continue as
southerly winds will remain over the area. Upper ridging will also
start to build just south of the region across the Gulf of Mexico.
Dry conditions remain in the forecast for Monday, although long
range models are hinting at the possibility of some warm air
advection showers south of Interstate 20 on Monday afternoon. By
Tuesday and Wednesday, rain chances return to the forecast, as a
frontal boundary moves into the area. This boundary will likely
stall across the region on both days, due to the strong upper ridge
in the gulf slowing its southward movement. This may lead to a
gradient in temps both days. Highs and lows north of the front could
be 10 to 15 degrees cooler than the rest of the CWA, where temps
will range from the 60s in the morning to 70s and 80s in the
afternoon. Rain chances remain in the forecast next Thursday, but
the ridge will start to break down, allowing the front to finally
push through the region. Expect cooler temps in wake of the front by
the end of the work week. /20/
&&
.AVIATION...
(18Z TAFS)
Issued at 1157 AM CST Thu Mar 2 2023
Strong to severe convection is still expected to affect most TAF
sites this period. The initial development of strong thunderstorms
may occur only a few hours into this TAF cycle across East Texas,
Western Louisiana, Southwest Arkansas, and Southeast Oklahoma. A
second wave of storms, likely in the form of a linear complex,
will move across the area from west to east after 03/01z and
exiting to the east around 03/10z-03/11z. Some wrap-around
thunderstorms could affect Southeast Oklahoma and adjacent
portions of Southwest Arkansas and Northeast Texas until just
after sunrise. MVFR flight conditions are expected as the storms
move into the area, but ceilings should improve as drier air moves
into the region late in the period.
Strong and very gusty gradient winds will also be a significant
impact at all TAF sites. Sustained wind speeds are expected to
increase to between 20 and 25 kts ahead of an approaching cold
front, with gusts between 35 and 45 kts. The winds should veer to
the west and southwest behind the departing thunderstorms and cold
front after 03/12z.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 53 65 46 72 / 90 10 0 0
MLU 57 69 46 70 / 80 10 0 0
DEQ 48 59 38 68 / 100 50 0 0
TXK 49 60 43 70 / 100 30 0 0
ELD 51 63 42 69 / 90 20 0 0
TYR 48 62 45 74 / 100 10 0 0
GGG 49 63 43 73 / 90 10 0 0
LFK 51 68 45 77 / 80 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Friday morning for ARZ050-051-059>061.
Wind Advisory until noon CST Friday for ARZ050-051-059>061-
070>073.
LA...Wind Advisory until noon CST Friday for LAZ001>006-010>014-
017>022.
OK...Flood Watch through Friday morning for OKZ077.
Wind Advisory until noon CST Friday for OKZ077.
TX...Wind Advisory until noon CST Friday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
SHORT TERM...09
LONG TERM....20
AVIATION...09Hazardous weather outlook, Mar 2, 3:32 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 332 PM CST Thu Mar 2 2023 ARZ071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-032145- Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln- De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches- Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby- Angelina-San Augustine- 332 PM CST Thu Mar 2 2023 ...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. A widespread severe weather outbreak appears to be possible this afternoon and into the evening and overnight hours. There will be two main chances for severe weather. The first will come during the early or mid afternoon hours where we have the potential for discrete supercells. This would pose a threat for large hail and strong tornadoes. The second round will come along and just ahead of an advancing cold front that will push through during the late afternoon and into the evening and overnight hours. The main threat for this round will be damaging wind gusts and embedded tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Wind Advisory will remain in effect through noon CST Friday. Otherwise, no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ARZ051-060-061-032145- Howard-Hempstead-Nevada- 332 PM CST Thu Mar 2 2023 ...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for southwest Arkansas. .DAY ONE...This afternoon and tonight. A widespread severe weather outbreak appears to be possible this afternoon and into the evening and overnight hours. There will be two main chances for severe weather. The first will come during the early or mid afternoon hours where we have the potential for discrete supercells. This would pose a threat for large hail and strong tornadoes. The second round will come along and just ahead of an advancing cold front that will push through during the late afternoon and into the evening and overnight hours. The main threat for this round will be damaging wind gusts and embedded tornadoes. In addition, moderate to heavy rainfall will be possible from training storms that will increase the potential for Flash Flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Flood Watch and Wind Advisory will remain in effect through noon CST on Friday. Otherwise, no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ARZ050-059-OKZ077-032145- Sevier-Little River-McCurtain- 332 PM CST Thu Mar 2 2023 ...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 55 IN EFFECT UNTIL 10 PM CST THIS EVENING... This Hazardous Weather Outlook is for southwest Arkansas and southeast Oklahoma. .DAY ONE...This afternoon and tonight. A widespread severe weather outbreak appears to be possible this afternoon and into the evening and overnight hours. There will be two main chances for severe weather. The first will come during the early or mid afternoon hours where we have the potential for discrete supercells. This would pose a threat for large hail and strong tornadoes. The second round will come along and just ahead of an advancing cold front that will push through during the late afternoon and into the evening and overnight hours. The main threat for this round will be damaging wind gusts and embedded tornadoes. In addition, moderate to heavy rainfall will be possible from training storms that will increase the potential for Flash Flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Flood Watch and Wind Advisory will remain in effect through noon CST on Friday. Otherwise, no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ARZ070-TXZ096-108>112-124>126-136>138-032145- Miller-Red River-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion- Smith-Gregg-Harrison- 332 PM CST Thu Mar 2 2023 ...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY... ...TORNADO WATCH 55 IN EFFECT UNTIL 10 PM CST THIS EVENING... This Hazardous Weather Outlook is for southwest Arkansas and northeast Texas. .DAY ONE...This afternoon and tonight. A widespread severe weather outbreak appears to be possible this afternoon and into the evening and overnight hours. There will be two main chances for severe weather. The first will come during the early or mid afternoon hours where we have the potential for discrete supercells. This would pose a threat for large hail and strong tornadoes. The second round will come along and just ahead of an advancing cold front that will push through during the late afternoon and into the evening and overnight hours. The main threat for this round will be damaging wind gusts and embedded tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Wind Advisory will remain in effect through noon CST Friday. Otherwise, no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. TXZ097-032145- Bowie- 332 PM CST Thu Mar 2 2023 ...WIND ADVISORY IN EFFECT UNTIL NOON CST FRIDAY... ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...TORNADO WATCH 55 IN EFFECT UNTIL 10 PM CST THIS EVENING... This Hazardous Weather Outlook is for northeast Texas. .DAY ONE...This afternoon and tonight. A widespread severe weather outbreak appears to be possible this afternoon and into the evening and overnight hours. There will be two main chances for severe weather. The first will come during the early or mid afternoon hours where we have the potential for discrete supercells. This would pose a threat for large hail and strong tornadoes. The second round will come along and just ahead of an advancing cold front that will push through during the late afternoon and into the evening and overnight hours. The main threat for this round will be damaging wind gusts and embedded tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Wind Advisory will remain in effect through noon CST on Friday. Otherwise, no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 20
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
11.1 hours before the tornado, 71 km from the path. March 2, 2023.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -100 J/kg
- Surface CAPE
- 685 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.8 K/km
Shreveport, LA (KSHV), 00:00Z
0.9 hours after it, 71 km from the path. March 3, 2023.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 1779 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 16.6
- 0-3 km lapse rate
- 5.8 K/km
The radar
The Shreveport radar (KSHV), 66 km away, was scanning. The volume nearest the touchdown began at 23:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:05 UTC | TORNADO | 4 Wnw Jefferson | Marion, TX | CORRECTS PREVIOUS TORNADO REPORT FROM 4 WNW JEFFERSON. AN NWS DAMAGE SURVEY TEAM CONFIRMED AN EF1 TORNADO WITH MAXIMUM WINDS OF 105 MPH. THE TORNADO HAD A PATH LENGTH OF 3.3 MILES AND A MAXIMUM WITH OF 400 YARDS ALONG IT |
| 23:08 UTC | TORNADO | 4 Wnw Jefferson | Marion, TX | TREES AND POWERLINES DOWN WITH ROOF DAMAGE TO A MOBILE HOME. |
| 23:30 UTC | TSTM WND DMG | 10 Sse Atlanta | Cass, TX | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 7 S ATLANTA. NUMEROUS TREES DOWN ON COUNTY ROAD 251. ALSO, FOUR HOMES WITH ROOF DAMAGE. POSSIBLE TORNADO. |
| 23:30 UTC | TSTM WND DMG | 6 Ne Nesbitt | Harrison, TX | LARGE TREE DOWN ON FM ROAD 1997 BETWEEN MARSHALL AND JEFFERSON. TORNADO POSSIBLE. |
| 23:34 UTC | TORNADO | 10 Sse Atlanta | Cass, TX | AN NWS DAMAGE SURVEY TEAM CONFIRMED AN EF1 TORNADO WITH MAXIMUM WIND OF 104 MPH. THE TORNADO HAD A PATH LENGTH OF 1.2 MILES AND A MAX WIDTH OF 475 YARDS. IT SNAPPED AND UPROOTED TREES ALONG ITS PATH. |
| 23:37 UTC | TSTM WND DMG | 7 S Atlanta | Cass, TX | NUMEROUS TREES DOWN ON COUNTY ROAD 251. POSSIBLE TORNADO. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 2, 2023
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 2 | 6:55 AM EST | EF0 | Hamilton, TN | 2.2 | 100 | |||
| March 2 | 6:16 AM CST | EF0 | Marion, TN | 0.3 | 100 | |||
| March 2 | 4:20 PM CST | EF1 | Hopkins, TX | 8.2 | 75 | |||
| March 2 | 5:00 PM CST | EF0 | Franklin, TX | 5.4 | 100 | |||
| March 2 | 5:34 PM CST | EF1 | Cass, TX | 1.2 | 475 | $25,000 | ||
| March 2 | 5:35 PM CST | EF1 | Caddo Parish, LA | 4.8 | 100 | 2 | $50 million | |
| March 2 | 5:58 PM CST | EF1 | Miller, AR | 1.8 | 475 | $25,000 | ||
| March 2 | 9:05 PM CST | EF1 | McCurtain, OK | 4.8 | 390 | $10,000 | ||
| March 2 | 10:50 PM CST | EF2 | Pike, AR | 1.8 | 300 | 5 | ||
| March 2 | 10:51 PM CST | EF1 | Nacogdoches, TX | 3.1 | 1,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.